Arkansas, 2024

Hail and Damaging Wind in Arkansas, May 24, 2024

May 24, 2024 · NWS TSA · 3 events in 3 counties and zones

Scattered strong thunderstorms moved through portions of northwestern Arkansas during the morning of the 24th, the strongest of which produced hail up to penny size. Another round of thunderstorms developed into northwestern Arkansas during the evening hours, as a cold front moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong thunderstorms moved through portions of northwestern Arkansas during the morning of the 24th, the strongest of which produced hail up to penny size. Another round of thunderstorms developed into northwestern Arkansas during the evening hours, as a cold front moved into the area. The strongest of those storms produced hail up to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 5:29 AM CST, 4 hours earlier.

Area forecast discussion, May 24, 5:29 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
629 AM CDT Fri May 24 2024

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 307 AM CDT Fri May 24 2024

A small complex of strong to marginally severe storms will
continue to shove southeastward along the Red River early this
morning, before exiting the area before sunrise. Elsewhere, a cold
front is currently making its way through Kansas down into
northwestern Oklahoma. This boundary will serve as the main focus
for thunderstorm potential across our area from this morning
through the afternoon hours. A few scattered showers or storms
will be possible this morning, mainly across northeast Oklahoma
and far northwest Arkansas in vicinity of the surface boundary as
a low level jet pumps relatively deep tropical moisture into the
region. Storms will likely be elevated in nature with a capping
inversion in place, but steep mid level lapse rates will allow for
modest elevated instability ahead of the boundary. Any storms
that do form in this environment could become strong to severe,
with large hail the main concern through late morning.

A lull in activity is expected as the low level jet dies down
through the morning and any storms around begin to weaken and
dissipate. Chances for scattered storms then increase again by mid
to late afternoon along the cold front as it slides into
southeast Oklahoma and western Arkansas. A very moist and unstable
airmass characterized by MLCAPE of 4000+ J/kg and strong deep
layer shear of 60kts ahead of the boundary would support
supercells capable of all hazards, especially large to significant
hail with the strongest, more isolated cells. Shear vectors
largely perpendicular to the frontal boundary should help keep
cells more discrete for a longer period of time and allow storms
to stay in front of the cold front, increasing the severe threat
into southeast Oklahoma and western Arkansas through the evening
hours. Uncertainties still remain however... if morning convection
is more numerous than forecast that could limit the potential for
more storms later in the day or at least shift the focus further
south into Texas and southern Arkansas, so stay weather aware
today as the forecast updates. Highs will mostly be in the 80s
today with lower 80s to the north and upper 80s across the south.

Bowlan

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 307 AM CDT Fri May 24 2024

Any ongoing storms will shift south and east of the area through
the evening hours as the front slowly sags southeastward and
eventually stalls/washes out near the Red River. Attention will
then turn to Saturday for the next chance at seeing impactful
severe weather across the region. A neutrally to negatively tilted
shortwave trough will eject out of the Central Rockies and across
the Central Plains by Saturday evening. At the surface, a rapidly
deepening surface cyclone is forecast to develop over southeast
Colorado/southwest Kansas and track east northeastward through the
evening hours with a dryline extending southward through
western/central Oklahoma. Increasing southerly winds ahead of the
deepening surface low will allow for rapid moisture return across
much of eastern Oklahoma during the day Saturday and set up a very
unstable airmass ahead of the dryline by late Saturday afternoon.
An expanding, modestly warm Elevated Mixed Layer (EML) should
suppress convective initiation along the dryline for much of the
day. However, as the mid level wave arrives and height falls
overspread the tightening dryline, at least widely scattered
thunderstorm development is expected across central Oklahoma,
with discrete supercells the likely storm mode. These storms would
spread into eastern Oklahoma by mid evening, with all hazards
possible, particularly very large hail and tornadoes. IT is
likely not everyone will see a storm and there might only be a
few storms across the region, but whatever storms do form will
most certainly be severe. Continue to monitor the forecast for
updates, especially with this being a holiday weekend and lots of
activities going on.

Some showers ad storms could linger into early Sunday morning
across western Arkansas, but should move out fairly quickly. The
pattern will calm some for the late weekend and early next week,
as mid level ridging builds into the area. Mainly hot and dry
weather is expected for the remainder of the long holiday weekend,
with temperatures in the 80s to near 90. Good agreement remains
in the long range on the mid level ridge expanding into the
Intermountain West by mid week and northwest flow aloft developing
over the Plains. Thunderstorm chances will return with this
pattern in the form of nocturnal MCS's moving off the High Plains
and parts of eastern Oklahoma. Timing and placement of where each
MCS will set up is hard to predict at this range and will be
dependent on previous days activity in a lot of cases. But, look
for nightly rain chances to return to the forecast from mid week
on next week.

Bowlan

&&

.AVIATION...
(12Z TAFS)
Issued at 628 AM CDT Fri May 24 2024
A few scattered showers/thunderstorms will be possible across
northeast Oklahoma this morning as undular bore approaches from
the northwest, ahead of main frontal boundary, with a brief period
of lower MVFR ceilings. Additional and potentially stronger
storms are expected this afternoon across southeast Oklahoma and
northwest Arkansas as frontal boundary slowly moves through the
area. Brief IFR conditions will be likely in the stronger storms
before activity shifts east this evening. Also some potential
for a few lower clouds to develop behind front across portions
of the area tonight with some light fog at NW AR TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   84  59  88  73 /  30   0  10  40
FSM   86  68  89  74 /  20  40  10  30
MLC   87  66  88  74 /  20  20   0  20
BVO   82  53  87  69 /  30   0  10  50
FYV   83  61  87  70 /  40  30  10  50
BYV   84  61  86  69 /  30  30  10  50
MKO   84  61  87  73 /  30  20  10  30
MIO   81  56  86  69 /  40   0  10  60
F10   84  60  87  73 /  20  10  10  30
HHW   87  67  86  72 /  20  30   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...12
Hazardous weather outlook, May 24, 4:03 AM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 AM CDT Fri May 24 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 AM CDT Fri May 24 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Morning...Then Mid Afternoon.

DISCUSSION...
A cold front will move into the area this morning, with scattered
showers and storms possible around or just after sunrise across
northeast Oklahoma. These storms could be severe, with large hail
the main threat. Better storm chances will exist this afternoon
along and ahead of the frontal boundary in eastern Oklahoma and
northwestern Arkansas. A highly unstable airmass and strong shear
would support supercells capable of all hazards, especially large
to significant hail in excess of two inches in diameter. Storms
will move east during the evening into southeast Oklahoma and west
central Arkansas, with a continues severe threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm Potential...High Wind Potential.
SUNDAY...High Wind Potential.
MONDAY AND TUESDAY...No Hazards.
WEDNESDAY AND THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Strong storm system will bring storm chances back to the area on
Saturday as storms could develop along a dryline in central
Oklahoma and spread eastward into the eastern Oklahoma during the
evening hours. All severe hazards will be possible, including
large to very large hail and tornadoes. Storms will likely be
isolated to widely scattered as a capping inversion limits
convection along the boundary during the afternoon before the
arrival of stronger forcing. A couple of quiet days are expected
for the remainder of the holiday weekend. Nightly thunderstorm
chances will return by mid week as northwest flow aloft sets up
and chances increase for storm complexes moving into the region
overnight.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 24, 7:57 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
857 AM CDT Fri May 24 2024

ARZ001-OKZ063-241445-
Benton AR-Delaware OK-
857 AM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENTON AND
SOUTHEASTERN DELAWARE COUNTIES THROUGH 945 AM CDT...

At 857 AM CDT, Doppler radar indicated a strong thunderstorm near
Colcord, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Bentonville...                    Siloam Springs...
Gentry...                         Decatur...
West Siloam Springs...            Colcord...
Highfill...                       Springtown...
Northwest Arkansas Regional Air...Centerton...
Fairmount...                      Lake Eucha State Park...
Vaughn...                         Gallitin...
Rocky Comfort...                  Cherokee City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3640 9428 3621 9429 3621 9433 3614 9434
      3614 9438 3619 9476 3637 9475
TIME...MOT...LOC 1357Z 272DEG 25KT 3628 9465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 15 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
May 24, 9:29 AM CST
Where
Crawford County, 0.56 mi W of Oak Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
35.420, -94.310

Hail, Washington

When
May 24, 7:45 PM CST
Where
Washington County, Tontitown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.180, -94.230

Thunderstorm Wind, Benton

When
May 24, 8:15 PM CST
Where
Benton County, 2.33 mi ENE of Bentonville Branch J
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.340, -94.080

Strong thunderstorm wind blew down a tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182566, 1182567, 1182568.